Answer:

As discussed below, a wide variety of dietary supplements may cause damage to the liver. Use the links to get detailed information about each.

Supplements containing green tea extract are the subject of many reports of liver toxicity. Several cases of liver toxicity have also association with green tea "infusions." There is only one reported case of liver toxicity from drinking brewed green tea.  

A number of reports suggest kava, often taken for anxiety or insomnia, may cause liver damage. Occasionally, liver damage has been reported even with normal doses. For this reason, some countries have banned the sale of kava - although it is still available in the U.S.  

Three cases of acute hepatitis have been reported with the use of CLA (conjugated linoleic acid) supplements - which are used for slimming.

Several cases of liver failure, one of which required a liver transplant, have been linked with drinking noni, although it was not conclusively determined that noni was the cause.

Too much vitamin A can cause liver damage, as can high doses of niacin. (Be aware that energy drinks and shots often contain high doses of niacin, and a case of acute hepatitis due to excessive intake of niacin from energy drinks has been reported.)

Like prescription statins, red yeast rice (which naturally contains lovastatin) can alter liver function.

High doses of CBD (cannabidiol) may cause abnormal results on liver-function tests. (CBD has also been reported to cause elevated liver enzymes in dogs).

Rarely, elevated liver enzymes and liver injury have been reported with the use of ashwagandha supplements.

There are several reports of black cohosh causing liver injury or autoimmune hepatitis, however it's not clear whether it these were due to the black cohosh itself, or a contaminant in the product. Similarly, cases of liver injury have been reported with other herbs such as valerian and skullcap, although it's possible they were contaminated with germander, another herb known to be toxic to the liver.

Be aware that comfrey, which is known to be toxic to the liver when taken orally, can also be absorbed through the skin. This is important to know since comfrey is sometimes used in preparations on the skin to treat pain or swelling (see the Encyclopedia about comfrey for more information).

Butterbur, an herb that may be helpful for migraines and seasonal allergies, contains liver-toxic compounds. Although these compounds are typically removed from butterbur products, a small amount may remain. Therefore, to be safe, people with severe liver disease should avoid this herb.  

Also be aware that the FDA has found a number of supplements, often promoted for muscle enhancement (such as Tri-Methyl Xtreme and Mass Destruction) to contain undeclared steroids, which can cause liver damage. (See the Warnings section for more).

On a positive note, some evidence suggests milk thistle extract may help protect the liver from certain toxins -- although be aware that milk thistle which is not properly produced can contain toxins which are potentially harmful to the liver.

See the Encyclopedia articles about Liver Disease and Liver Cirrhosis for more information. Also see the LivTox database from the National Institutes of Health for more information about herbs and supplements which may cause liver damage.

Join today to unlock all member benefits including full access to all CL Answers and over 1,300 reviews.

Join Now

Join now at www.consumerlab.com/join/

4 Comments

Join the conversation

Wesley8062
November 16, 2015

I have wondered about taking a bunch of supposedly helpful supplements together and how they affect each other in digestive state. Sometimes I feel sick after downing all of my morning "pills." Can the supplements affect each other in your gut?

ConsumerLab.com
November 16, 2015

Hi Wesley - Please see the CL Answer about which vitamins/supplements should be taken together and/or separately: https://www.consumerlab.com/answers/_/how-to-take-vitamins/. Please also see the "What to Consider When Using" and "Concerns and Cautions" sections our individual reviews of supplements you may be taking for potential side-effects and tips for taking.

Wesley8057
November 15, 2015

Another reminder that even though supplements can be helpful they also need to be taken with caution. Some health magazines promote so many supplements I wonder about toxicity for some taking too many or too high dosages.

Dorene8052
November 15, 2015

It's been a long time since at looked at the Kava toxicity, but my understanding was that it was seen in folks who already had liver issues (alcoholism, hepatitis, obesity-related fatty liver disease), and not cases in persons with healthy liver status. Your thoughts?

ConsumerLab.com
November 16, 2015

Hi Dorene - There are case reports of liver toxicity in people taking kava without a history of liver disease or other risk factors, as noted in the "Safety Issues" section of the Encyclopedia article about kava ( https://www.consumerlab.com/tnp.asp?chunkiid=21785) -- please see this section for more information.

Dorene8068
November 16, 2015

Thank you. I guess it was that one review that found all but one of 26 alleged cases were not attributable that had stuck in my mind. I'll review all your citations, once again thanks!

Kathleen12852
March 26, 2017

Year and a half of ago I went to the doctor, had the usual blood tests and found my numbers were above normal for my liver - everything else was fine. Year later had another blood test and my liver numbers were a little worse than the year before. What could be causing this? Did a little research and came across an article on energy drinks and the effect on the liver. I was in the habit of taking one of those 5-hour energy shots about 3-4 times a week. Went cold turkey off the energy drinks for 4 months. Went in for another blood test just for the liver - my numbers were PERFECT! Warning to anyone out there about energy drinks.

ConsumerLab.com
March 27, 2017

Hi Kathleen - Thank you for sharing your experience with this. We've added some information about energy drinks and potential effects on the liver to the answer above. You can also find more information in the "Energy Drinks and Shots" section of the B Vitamins Review: https://www.consumerlab.com/reviews/_/bvitamins/#energydrinks

Join today to unlock all member benefits including full access to CL Answers

Join Now

Join now at www.consumerlab.com/join/